I started taking levothyroxine a couple of weeks ago on a 5 week trial. I haven’t actually noticed feeling any better but it’s been a bit of a funny couple of weeks anyway. Here are my observations so far:
- Thyroxine lowers your cortisol level which skewed with me a bit to start off with. Well, actually a lot. I contemplated hospital or an ambulance within the first 24 hours of taking it because I was really ill.
- Then I did some research about the way the packet says to take it and what endos actually say about taking it. So instead of waiting 60 minutes before eating and having my steroids, I waited 30 minutes instead, which made it a bit more manageable cortisol wise.
- However, you’re not supposed to take calcium tablets within 4 hours of having had thyroxine because it affects the absorption rate. Once I found this out, it helped manage the drops in cortisol even more, but it does mean a lot of extra alarms for meds. It would have been useful if someone had actually told me all this (endo, GP, pharmacy, the patient leaflet) rather than it being down to my research but never mind!
- I’ve not been to hospital for an adrenal crisis in about 6 months, I haven’t had any significant infections or illnesses in the past 6 months and I’ve never vomited before even with past adrenal crises, and all this happened a week after I started the thyroxine. However, that could all be a coincidence because it was also a ridiculously hot heat wave and I had a very stressful week coming up.
- Thyroxine makes your bones more brittle and my stress fractures have started hurting again this week. But I doubt that I’ve been taking it for long enough for that to make a difference so quickly so it’s probably more my steroids are wrong because something (maybe the thyroxine) is making my cortisol drop.
- I cried every evening for about the first 2 weeks after starting it for no reason. Not normal for me! I’ve also had diarrhoea every day since I started taking it. But, again, could be coincidence because of everything else going on.
- I have been sleeping for longer though. And I think it’s better quality sleep.
- My husband doesn’t like me taking it much at weekends because I now have to be up and eating breakfast at 7.15am because if I don’t then I end up with serious stomach issues. And I can’t push the tablet time later because that’s a silly idea anyway (better to take it at the same time every day) but my dosing schedule is now so crazy I don’t actually have any other time I can take it so everything else can be taken at the right time!
- I don’t like not being able to eat or take steroids after 2.45am. Because my stomach has to be empty for 4 hours when I take it but I keep waking up with low cortisol and hypo symptoms and not being able to do anything to fix it. So better quality of sleep for most of the time except for those occasions when I’m awake from 3am onwards.